A passivity-based approach to stability of spatially distributed systems with a cyclic interconnection structure

Mihailo Jovanovic, Murat Arcak, Eduardo D. Sontag

Research output: Contribution to journalArticlepeer-review

40 Scopus citations

Abstract

A class of distributed systems with a cyclic interconnection structure is considered. These systems arise in several biochemical applications and they can undergo diffusion-driven instability which leads to a formation of spatially heterogeneous patterns. In this paper, a class of cyclic systems in which addition of diffusion does not have a destabilizing effect is identified. For these systems global stability results hold if the "secant" criterion is satisfied. In the linear case, it is shown that the secant condition is necessary and sufficient for the existence of a decoupled quadratic Lyapunov function, which extends a recent diagonal stability result to partial differential equations. For reaction-diffusion equations with nondecreasing coupling nonlinearities global asymptotic stability of the origin is established. All of the derived results remain true for both linear and nonlinear positive diffusion terms. Similar results are shown for compartmental systems.

Original languageEnglish (US)
Pages (from-to)75-86
Number of pages12
JournalIEEE Transactions on Automatic Control
Volume53
Issue numberSPECIAL ISSUE
DOIs
StatePublished - Dec 1 2008

Keywords

  • Biochemical reactions
  • Cyclic interconnections
  • Passivity
  • Secant criterion
  • Spatially distributed systems

Fingerprint Dive into the research topics of 'A passivity-based approach to stability of spatially distributed systems with a cyclic interconnection structure'. Together they form a unique fingerprint.

Cite this